the drug in question

the drug in question

It’s been a while since I wrote about my health in retirement and specifically my diabetes. I’m prompted to do so now for two reasons. First I have given up the unequal struggle against going on insulin. I avoided insulin for a number of interwoven reasons none of them very sensible in isolation but together added up to a convincing argument in my head why it was best avoided. One reason was my view that, as long as there was a next step that I hadn’t yet taken, I couldn’t be really ill. In addition I hate taking any form of medication for the rather silly reason that being dependent on drugs gives me a feeling of not being in control and, as regular readers might remember, I’m a person who likes to feel in control of his life. My diabetes has then been a sad blow to my control freakery. Anyway the point is that the line on the graph measuring my blood sugar levels has continued to rise towards the roof making it increasingly difficult, not to say stupid, to ignore the whispering of my very nice and probably very sensible, diabetic nurse. She doesn’t push me, just quietly suggests that it might be time to take insulin. God, I hate it when they’re nice and not too pushy, I find it so much easier to resist the bullying approach of one of my past nurses. As I said to her you’re here to advise, not to tell me what to do. Went down well.

So I’m waiting for my appointment to come through with the team that hand out the insulin and, in the meantime, feeling a bit of a failure. So this is one reason why I’m writing about my diabetes now. The second reason is much less sensible but all the more potent for that. If AOL is your internet provider, as they are mine, despite extortionate prices, I’m too inert to change, then you may have seen an article about a discovered link between Lansoprazole (as in photo above) and dementia. The title was an eye-grabbing Taking indigestion drugs regularly could increase risk of dementia by 44%.  For those of you who don’t know, Lansoprazole is a drug prescribed by your GP if you are taking a lot of tablets which, while helping, I guess with my diabetes, blood pressure, cholesterol etc etc. have the effect of badly upsetting a person’s stomach. I used to take Zantac for this but my doctor changed it to L (not typing all that out again) telling me it was a lot better. And, as far as my stomach is concerned, it is no lie. Things have been much better in that area. But according to this latest piece of research from Germany, this is at a cost. That cost being basically you go demented. See end for direct quote in case you think I’m making this up*

I have to say since I retired I have felt quite a bit less sharp about things than I used to. Nothing to do with the tablets because I was taking them before I retired, but just a general feeling of forgetting where I put my glasses / phone, lack of concentration, I can’t remember what else but I’m pretty sure there are other things which all seem occasionally to lend themselves to the feeling that I’m gradually losing my mind. Maybe not directly due to the tablets but are they making things worse? Hold it there I hear you say, you’re a man of 67, of course you’re going gaga, what did you expect, to get brighter as you got older? My mother remained sharp as a tack to the very end incidentally. Anyway point is, in this context, I definitely don’t need any other negative factors which might possibly contribute to my intellectual demise. L, according to this most recent piece of Teutonic research, might be that additional factor. Of course it’s that science thing again, no doubt in fifteen year’s time L will turn  out, with new research, to increase IQ points by a factor of 10 after the age of sixty. But right now it’s definitely in my negative column and I don’t need that.

Scientific research is of course a very unsatisfactory business with all due respect to those who engage in it. It’s all to do with that caveat to all research yes, there is a relationship but is it a causal one? In other words while it may be ‘true’ whatever that means, that people who take L also get dementia earlier but is this due to the tablet itself or is there some other factor at work here? People who have upset stomachs watch more TV to relieve their stress and the quality of programmes on our TV screens is what causes dementia, senility, Alzheimer’s and all that other good stuff. So you give up the tablets but carry on watching Bake Off and so the dementia blossoms. The bit that neither I nor Mrs Summerhouse (she being my in-house medical consultant) could understand / believe was, and I quote, people who took one tablet every three months – four tablets a year – were at risk. I mean come on, that can’t be right. How in God’s name, sorry God, could you establish a causal or any other kind of relationship between a tablet you take once every three months and the onset of dementia? And yet it suggests if you’re worried about this particular tablet (and why would you not be with this tablet and every other tablet we take when you read the attached copy with every pack of all the other possible side effects of taking this drug. There is nothing you can’t get from diahorrea to cancer. Talk about covering yourself from being sued for side effects), then cut down gradually. From one a day (my dose) go to one every two days. In other words if one every three months is dangerous it will take you 25 years (not really I just couldn’t be bothered to work out the maths, but a hell of a long time, more than we are likely to have available at our age) to get from one a day to one less than every three months. I mean, come on, get real.

So there we have it, it’s tough being retired, you get ill more often and you go senile as a bonus and if you thought there will probably be a tablet to compensate well just be careful, as well as killing you off in some other more terrible manner it’s probably destroying the planet to boot. Or am I being a tad too negative about retirement?

PS after writing this blog I stopped taking L for a week, the research was right about one thing, the result was very painful. So now I’ve started again, if you notice me getting demented please give me a hands up.

*

3 Comments

Comments are closed.

  1. Maggie Johnson 2 years ago

    Hi Peter, I’m sure I mentioned it before but my dad was diagnosed with diabetes at the age of 16 and told he wouldn’t live beyond 19. Happily he was offered the chance to trial insulin and lived until he was 84!
    Although it all seems daunting ,you will feel much better physically and mentally when your sugar levels are under control. So here’s to improved well being and health!

  2. Author
    summerhouse 2 years ago

    thanks Maggie for your supportive comments, 84 seems pretty good.

  3. Still the Lucky Few 2 years ago

    I have three people in my life who take insulin, and are doing very well. Like you, I don’t like taking medication. However, I have high blood pressure (as many in my family do), and gladly take the medication that so effectively lowers it. The alternative would be to have a stroke, with all of the horrible dangers involved with it! One thought about dementia…I don’t believe anyone has come up with a definitive cause of that condition. I’ve never heard of the connection you suggest between Lansoprazole and dementia. Seems unlikely to me.

©2017 The Summer House Years // Web Design in Leeds by Marketing Originals.

Log in with your credentials

Forgot your details?